Image of 4 shaky seniors walking

Gerontologists and medical professionals will be the first to caution us that medications - especially a mix of medications - can actually cause unwanted or unanticipated symptoms.

Signs of Parkinson’s or not?
Tremors, stiffness, and slow movement are typical symptoms of Parkinson’s Disease. It can be scary if you notice your senior start to show these signs. But wait! It’s best to talk with their doctor before jumping to conclusions. It turns out that many medications used by older adults (especially those with dementia) could be causing these disturbing symptoms. Argh, as if medication management isn’t tough enough already!

Common medications can cause Parkinson’s-like symptoms
Here are some of the more commonly prescribed medications that have been reported to cause Parkinson’s-like symptoms.  

Mood- or behavior-related medications

  • First generation antipsychotics like haloperidol
  • Second generation antipsychotics like risperidone (especially at higher doses)
  • Lithium and antidepressants like sertraline, fluoxetine
  • Tricyclic antidepressants like imipramine
  • Monoamine oxidase inhibitors (MAOIs) like phenelzine

Medications for medical conditions

  • Prochlorperazine
  • Metoclopramide
  • Valproate or other drugs used for seizures, migraines, and behavioral issues caused by dementia
  • Anticonvulsants like tiagabine, gabapentin, oxcarbazepine, and lamotrigine

If you notice Parkinson’s-like signs in your older adult, the first thing to do is talk with their doctor. It’s important to review their complete medication history (including over-the-counter drugs and supplements) and discuss any other symptoms or changes.  

Can these symptoms be reversed?
In general, Parkinson’s-like symptoms should be reversible after the medication causing the problem is stopped. Unfortunately, that could take 4 to 18 months.  But, in some cases, the drug-induced symptoms might actually reveal a chronic issue like actual Parkinson’s or Lewy body dementia.  

When to be suspicious of medications
Sometimes, the symptoms could be caused by a new medication that was started a few days or a few months ago. In other cases, it could be caused by medications that start out at one dose and are increased to higher doses. If the dose increases move too quickly, it can also cause these symptoms.  Other factors also make it more likely that someone will develop Parkinson’s symptoms from medications. These include having a history of:

  • Dementia
  • Strokes or transient ischemic attacks (TIAs)
  • Parkinson’s in the family

Bottom line
If you notice a change in your older adult’s movements, abilities, or behavior, it’s important to talk with their doctor right away. You may need to insist on an exam to figure out what’s causing the recent changes.  It’s a relief if symptoms can be reversed with a change in medication. And if it’s a more serious underlying condition, it’s best to start treatment as soon as possible.  By Connie Chow, Contributing Writer and Founder of DailyCaring Source: Today’s Geriatric Medicine Image: DGIwire

Posted 
October 8, 2021
 in 
Family Tips
 category

Looking for a caregiver?

We have high-quality, affordable caregivers you can count on at CareLinx.

Get Started

More from 

Family Tips

 category

View All